Iowa, 2014

Hail in Iowa, July 22, 2014

July 22, 2014 · NWS DVN · 3 events in 1 county or zone

A disturbance moving across northern Iowa on July 22 lead to the development of thunderstorms shortly after sunrise in eastern Iowa. One of these thunderstorms became severe and produced mainly dime to nickel sized hail with a few stones as large as quarters as it moved across Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance moving across northern Iowa on July 22 lead to the development of thunderstorms shortly after sunrise in eastern Iowa. One of these thunderstorms became severe and produced mainly dime to nickel sized hail with a few stones as large as quarters as it moved across Washington County. There thunderstorms also produced heavy rain across eastern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 5:40 AM CST, 5 minutes earlier.

Area forecast discussion, Jul 22, 5:40 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 AM CDT TUE JUL 22 2014

.UPDATE...
ISSUED AT 639 AM CDT TUE JUL 22 2014

RADAR TRENDS AND A LOOK TO THE WEST CONFIRMS SCATTERED VERY HIGH
BASED THUNDERSTORMS WERE INDEED POPPING OVER SE IA OVER THE PAST
HOUR OR SO. SOME VERY HIGH REFLECTIVITY CORES ARE DEVELOPING WEST
OF THE WASHINGTON AREA LIKELY DUE TO THE HIGH LEVEL OF ELEVATED
CAPE. THESE COULD PRODUCE AT LEAST SMALL HAIL AND WILL BE WATCHED
CLOSELY. THESE APPEAR TO BE DRIVEN BY STRONG THETAE CONVERGENCE
AROUND THE 700 TO 500 MB LEVEL AS INDICATED BY THE LATEST RAP
MODELS. HAVE UPDATED THE FORECAST FOR ISOLATED THUNDERSTORMS THIS
MORNING...WHICH SHOULD FOLLOW A NATURAL EARLY MORNING DISSIPATION
TREND.

&&

.SYNOPSIS...
ISSUED AT 331 AM CDT TUE JUL 22 2014

A VERY WARM AND HUMID AIR MASS AHEAD OF A COLD FRONT DROPPING SOUTH
OUT OF THE NORTHERN PLAINS WILL DOMINATE THE AREA TODAY. THIS WILL
BE THE HOTTEST AIR MASS OF THE SEASON SO FAR IN MOST OF REGION. AT 2
AM...THE FRONT WAS ROUGHLY FROM AN AREA OF LOW PRESSURE OVER
NORTHERN MN REACHING SOUTHWEST ACROSS SE SD INTO N CENTRAL NEB.
AHEAD OF THE BOUNDARY...TEMPERATURES WERE IN THE 70S OVER THE LOCAL
AREA...WHILE 80S TO EVEN NEAR 90 WERE SEEN AT THIS HOUR UNDER A
TROUGH AXIS ALONG THE MO RIVER VALLEY. RADAR MOSAIC SHOWED A SEVERE
MCS AHEAD OF THE LOW IN THE MN ARROWHEAD REGION INTO WESTERN LAKE
SUPERIOR...WHILE SCATTERED VERY HIGH BASED CONVECTION WAS TRAILING
SOUTH ACROSS WI INTO CENTRAL IA AND EAST CENTRAL NEB. THIS
CONVECTION WAS OCCURRING ABOVE THE DOME OF HOT AIR...WITH CLOUD
BASES WELL INTO THE 12000 TO 15000 FT RANGE. IN THE PAST HOUR...THIS
HAD ERUPTED INTO ISOLATED HIGH BASED THUNDERSTORMS OVER SW IA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 331 AM CDT TUE JUL 22 2014

CHALLENGES CENTER ON THE MAGNITUDE OF THE HEAT AND HUMIDITY
TODAY...AND POTENTIAL FOR THUNDERSTORMS EARLY THIS MORNING AND AGAIN
LATE THIS AFTERNOON AND EVENING AS THE COLD FRONT PUSHES THROUGH AND
THE CAP BEGINS TO ERODE.

THIS MORNING...HIGH RES CONVECTIVE MODELS BREAK OUT THUNDERSTORMS
OVER THE AREA BETWEEN 12Z AND 15Z. THIS APPEARS TO OCCUR AS AN AXIS
OF STRONG ELEVATED THETAE ADVECTION AROUND 850 MB ADVANCES EASTWARD
AND APPEARS TO ADVANCE INTO THE THERMAL GRADIENT AND WEAKER CAPPING
ABOVE THIS LAYER OVER EASTERN IA. THIS APPEARS TO BE ALREADY
OCCURRING IN THE AXIS OF REFLECTIVITY OVER CENTRAL INTO NE
IA...LOOMING JUST TO OUR NORTH AND NW. WHILE THE SW IA THUNDERSTORMS
APPEAR TO ADD SOME CREDENCE TO THIS POSSIBILITY...CONFIDENCE IS TOO
LOW TO MENTION ANY PRECIPITATION REACHING THE GROUND THIS MORNING
AND WILL KEEP POPS LIMITED JUST BELOW THE 20 PERCENT MENTIONABLE
RANGE FOR EARLY THIS MORNING. WILL CONTINUE TO MONITOR CLOSELY IN
THE NEAR TERM.

AN EXTENSIVE AREA OF HIGH CLOUD COVER BISECTING IA FROM SW TO NE
AHEAD OF THE COLD FRONT WILL ADVANCE THROUGH THE FORECAST AREA
TODAY. HOW LONG THIS LINGERS AND TO WHAT EXTENT WILL BE CRITICAL TO
JUST HOW WARM IT WILL GET. UPSTREAM YESTERDAY...IN A SIMILAR
ENVIRONMENT AHEAD OF THE FRONT...CLOUDS HELD TEMPERATURES SEVERAL
DEGREES BELOW AREAS OF FULL SUNSHINE. FOR NOW...WILL STAY WITH A
COMPROMISE APPROACH WITH HIGHS RANGING FROM THE UPPER 80S NORTH TO
THE LOWER TO MID 90S IN THE SOUTH. BASED WHAT OCCURRED IN WESTERN IA
AND EASTERN NEB YESTERDAY...DEWPOINTS AS HIGH AS THE MID TO UPPER
70S LOOK TO BE A REAL POSSIBILITY...OVER ESPECIALLY EAST CENTRAL IA.
THIS COMBINATION WILL RESULT IN HEAT INDEX READINGS FROM 100 TO
AROUND 105 IN THE AFTERNOON OVER MUCH OF THE FORECAST AREA. WILL
THUS BE GOING OUT WITH A HEAT ADVISORY FOR THE AFTERNOON FOR ALL OF
OUR IA AND MO COUNTIES...AND W CENTRAL IL COUNTIES ALONG THE MS
RIVER.

THE BIG QUESTION FOR LATER THIS AFTERNOON AND THIS EVENING IS
WHETHER THUNDERSTORMS WILL BE ABLE TO BREAK THROUGH THE CAP AS THE
COLD FRONT REACHES AN AXIS ACROSS NW IL THROUGH SE IA TOWARD
EVENING. MUCAPES WILL BE VERY HIGH ALONG AND SE OF THIS
BOUNDARY...WHILE STRONGER WINDS ALOFT POINT TOWARD AN OVERLAP OF
BULK SHEAR OVER THE HIGHER INSTABILITY MAINLY IN NW IL. SPC HAS A
SLIGHT RISK OVER ALL BUT OUR NW IA COUNTIES...BUT CONFIDENCE IN HOW
THIS WILL EVOLVE REMAINS LOW AND FOR NOW WILL HAVE SLIGHT CHANCE TO
HIGH END CHANCE POPS FROM NW TO SE FOR THE LATE AFTERNOON INTO
EVENING HOURS. THE MAIN THREAT WOULD LIKELY BE DAMAGING WIND...WITH
HAIL AND HEAVY RAINFALL SECONDARY.

COOLER AND DRIER AIR WILL FILTER IN BEHIND THE FRONT TONIGHT TO DROP
TEMPERATURES INTO THE 60S OVER MOST OF THE AREA WITH DEWPOINTS
LOWERING TO AS LOW AS THE UPPER 50S TOWARD MORNING IN THE NORTH FOR
A MORE COMFORTABLE NIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 331 AM CDT TUE JUL 22 2014

CHANGEABLE PATTERN SETTING UP FOR THE LONG TERM.

WEDNESDAY AND THURSDAY...EXITING STORM SYSTEM WILL BE FOLLOWED BY
SURFACE HIGH PRESSURE AND NORTHWEST FLOW ALOFT WHICH WILL USHER IN
A COOLER AND DRIER AIR MASS...SIMILAR TO WHAT WE EXPERIENCED LAST
WEEK.  TRENDED AT OR BELOW GUIDANCE TEMPS.

FRIDAY AND SATURDAY...MODELS IN AGREEMENT REGARDING RETURN FLOW AND
WAA PATTERN SETTING UP LATE THURSDAY-EARLY FRIDAY WITH INCREASING
TEMPS...HUMIDITY AND RAIN CHANCES. CERTAINLY ITS TOO EARLY TO LOCK
ON TO SEVERE WEATHER DETAILS...BUT MODELS SUGGEST THAT POSSIBILITY AS
WELL AS THE POTENTIAL FOR HEAVY RAIN/FLASH FLOODING. PWS ON THE
GFS EXCEED 2 INCHES...BUT THAT MODEL HAS BEEN BIASED TOO WET MUCH
OF THE SUMMER SEASON.

SUNDAY AND MONDAY...ECMWF AND GFS ARE IN DISAGREEMENT REGARDING
SOME DETAILS ON THE LARGER SCALE. 00Z GFS SEEMS AN OUTLIER
COMPARED TO THE 12Z GFS ENSEMBLE...THE LATTER OF WHICH IS MORE IN
LINE WITH THE ECMWF. HOWEVER...A GENERAL TREND TOWARD SOMEWHAT
DRIER THOUGH UNSETTLED WEATHER WITH COOLER TEMPS AND SLIGHTLY LESS
HUMIDITY LOOKS TO BE THE BEST BET AT THIS POINT. WOLF

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 639 AM CDT TUE JUL 22 2014

ISOLATED VERY HIGH BASED THUNDERSTORMS EARLY THIS MORNING OVER
SOUTHEAST IOWA WILL LIKELY DISSIPATE AND NOT IMPACT TAF
SITES. OTHERWISE...THROUGH THE REST OF THE DAY CLOUD BASES WILL
REMAIN VERY HIGH WITH VERY WARM AND HUMID CONDITIONS. SOUTH WINDS
WILL VEER TO THE SOUTHWEST AND THEN NW WITH THE PASSAGE OF A COLD
FRONT THIS AFTERNOON. THIS FRONT MAY TRIGGER THUNDERSTORMS...WHICH
AT THIS TIME APPEAR MOST LIKELY TO IMPACT THE BRL AREA AND A
PROB30 GROUP HAS BEEN ADDED. OVERNIGHT...VFR CONDITIONS ARE
EXPECTED.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-
     HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-
     LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR
     HANCOCK-HENDERSON-MERCER-ROCK ISLAND.

MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR CLARK-
     SCOTLAND.

&&

UPDATE...SHEETS
SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...WOLF
AVIATION...SHEETS
Hazardous weather outlook, Jul 22, 3:05 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT TUE JUL 22 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
405 AM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY WILL BE VERY WARM AND HUMID AND A HEAT ADVISORY HAS BEEN
ISSUED FOR MUCH OF THE AREA FOR THE AFTERNOON AND EARLY EVENING
HOURS. PLEASE SEE THE LATEST NATIONAL WEATHER SERVICE HEAT INDEX
MESSAGE FOR MORE COMPLETE INFORMATION.

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS MORNING. THUNDERSTORMS
ARE MORE LIKELY IN THE LATE AFTERNOON AND EVENING HOURS. THE STORM
PREDICTION CENTER HAS PLACED A SLIGHT RISK FOR SEVERE STORMS OVER
THE OUTLOOK AREA SOUTHEAST OF A LINE FROM DUBUQUE TO BELLE
PLAINE. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WIND...WITH A LESSER POTENTIAL FOR LARGE HAIL WITH STORMS THAT
DEVELOP LATE IN THE DAY. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY.
THE BEST CHANCES WILL BE FRIDAY AND SATURDAY. IT IS TOO SOON TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR LATE THIS AFTERNOON AND THIS
EVENING.

SHEETS

In the hours before

Special weather statement, Jul 22, 5:43 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 AM CDT TUE JUL 22 2014

IAZ067-076>078-087>089-221245-
DES MOINES-HENRY-JEFFERSON-KEOKUK-LOUISA-MUSCATINE-WASHINGTON-
643 AM CDT TUE JUL 22 2014

...THUNDERSTORM WITH SMALL HAIL OVER SOUTHEAST IOWA...

AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WASHINGTON...MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  AINSWORTH AROUND 700 AM CDT...
  CRAWFORDSVILLE AROUND 705 AM CDT...
  WYMAN AND OLDS AROUND 715 AM CDT...
  WINFIELD AROUND 725 AM CDT...
  MOUNT UNION AROUND 735 AM CDT...

PENNY SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4135 9120 4097 9138 4120 9196 4146 9187
TIME...MOT...LOC 1142Z 301DEG 24KT 4129 9174

SHEETS

The radar

The Quad Cities radar (KDVN), 99 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Washington

When
July 22, 5:45 AM CST
Where
Washington County, Washington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.300, -91.700

A trained spotter reported dime to possibly nickel sized hail.

Hail, Washington

When
July 22, 5:45 AM CST
Where
Washington County, 0.52 mi E of Washington
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.300, -91.690

A COOP Observer reported dime sized hail. The time of the event was estimated using radar.

Hail, Washington

When
July 22, 5:45 AM CST
Where
Washington County, 0.52 mi E of Washington
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.300, -91.690

The Washington Fire Department reported half inch diameter hail with a few that were quarter sized. Time of the event was estimated using radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533072, 533073, 537880.